• Users Online: 1790
  • Print this page
  • Email this page


 
 Table of Contents    
LETTER TO EDITOR
Year : 2015  |  Volume : 59  |  Issue : 5  |  Page : 323-325  

Cisatracurium degradation: Intravenous fluid warmer the culprit?


Department of Anesthesia and ICU, National Trauma Center, Khoula Hospital, Muscat, Sultanate of Oman

Date of Web Publication12-May-2015

Correspondence Address:
Dr. Naresh Kaul
Department of Anesthesia and ICU, National Trauma Centre, Khoula Hospital, Muscat
Sultanate of Oman
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.156893

Rights and Permissions

How to cite this article:
Khan RM, Kaul N, Nair RG. Cisatracurium degradation: Intravenous fluid warmer the culprit?. Indian J Anaesth 2015;59:323-5

How to cite this URL:
Khan RM, Kaul N, Nair RG. Cisatracurium degradation: Intravenous fluid warmer the culprit?. Indian J Anaesth [serial online] 2015 [cited 2020 Dec 2];59:323-5. Available from: https://www.ijaweb.org/text.asp?2015/59/5/323/156893

Sir,

Cisatracurium is a non-depolarising muscle relaxant that undergoes degradation in plasma at physiological pH and temperature by organ-independent Hofmann elimination. [1] This accounts for 77% of its overall elimination. [2],[3] Its metabolites (laudanosine and a monoquaternary acrylate) do not possess any intrinsic neuromuscular blocking property. [1] Cisatracurium is not hydrolysed by plasma esterase directly. [4] It has been noted that the rate of cisatracurium degradation increases 6.5 fold with an increase in pH from 6.4 to 7.8. [4]

Any lowering of body temperature is known to prolong the duration of action of cisatracurium by slowing its metabolism. However, there is no report in the literature suggesting that there is a shortening of its activity or quality of action by enhanced metabolism when administered as an infusion via a channel at higher than body temperature. We recently observed this interesting correlation between raised temperature of the administration line (38°C) and significantly reduced neuromuscular blocking property of cisatracurium when administered via this heated infusion channel.

A 66-year-old American Society of Anesthesiologists physical status III female patient weighing 73 kg with carcinoma of rectum was posted for abdominoperineal resection. Except for well-controlled diabetes mellitus on insulin, she had no other organ dysfunction or concurrent abnormalities in terms of fluid/electrolyte imbalance or other relevant investigations.

Patient received 2.5 mg oral midazolam as premedication. Two intravenous channels were established, one on either hand, using 16 and 18 gauge catheters. Standard monitoring was started including a peripheral nerve stimulator (PNS) (Innervator Constant Current PNS NS 252©; Fisher and Paykel Electronics Ltd., Auckland, NZ) and invasive blood pressure. She was induced with 110 mg propofol, 75 μg fentanyl and paralysed using 10 mg cisatracurium. Following the loss of all train of four (TOF) responses, laryngoscopy and tracheal intubation was performed. Anaesthesia was maintained with 60% nitrous oxide in oxygen, sevoflurane (1-3%), and remifentanil infusion between 200 and 400 μg/h to maintain heart rate and blood pressure within ±20% of basal value. Cisatracurium was administered as a continuous infusion at a rate of 0.08 mg/kg/h.

As per the request of the operating surgeon, both upper limbs of the patient were kept at her side. Two extension tubings (DTXPlus©, Argon Critical Care Systems, The Hague, The Netherlands) measuring 150 cm were fixed to the intravenous catheters and to their proximal ends, two three way-connectors were attached for the anaesthesiologist to administer medications or fluids as per patient's need. One of these extended intravenous infusion lines was connected to a Hotline ® fluid warmer (Smiths Medical ASD, Inc. Rockland, USA), kept at 38°C.

Anaesthesia continued uneventfully for the first 45 min. At this time, a small notching of the capnographic curve was noted which gradually deepened suggesting breakthrough spontaneous breathing. The surgeon too complained of abdominal tightness and patient breathing. PNS showed a return of three twitches of TOF. A bolus of 2 mg cisatracurium was administered, and its infusion rate was increased to 0.1 mg/kg/h. Neither spontaneous breathing ceased nor TOF showed any change. Infusion rate was now increased to 10 mg/h with no improvement in muscle relaxation. It was now considered that administration of cisatracurium infusion was being done via the warmed infusion line, which might be degrading it before reaching the patient. Cisatracurium infusion was now changed to the other infusion line without a warmer. Again a bolus of 2 mg cisatracurium was given and infusion continued at 0.14 mg/kg/h. Within 2 min, spontaneous breathing stopped, capnographic notching disappeared, and TOF responses were lost. Infusion rate was now brought back to 0.08 mg/kg/h. Rest of the procedure proceeded uneventfully.

The fluid warmer was kept at 38°C to compensate for a small loss of heat due to the long intravenous line. The capacity of 150 cm long intravenous extension tubing plus three-way connector was calculated to be 5 ml. With an infusion rate of approximately 5 ml/kg/h 0.9% normal saline via this channel, cisatracurium had a transit time of about 1 min via the extension tubing. Exposure to a temperature of nearly 38°C possibly degraded cisatracurium before it reached the patient. This was evident by restoration of its activity as soon as the same syringe pumps containing cisatracurium and remifentanil were attached to the unwarmed infusion line, establishing thereby a direct relationship between temperature and cisatracurium degradation since every other variable (pH and nature of infusion) remained constant.

Possibility also exists that there might have been some degradation in cisatracurium infused via 0.9% normal saline (pH range from 4.5 to 7.0) with resultant loss of activity. Keeping this entire problem in mind and to prevent it from happening again, we would like to suggest that the capacity of 150 cm long intravenous extension tubing may be reduced from 5 ml capacity to 2 ml by employing pressure tubing for this purpose (DTXPlus©, Argon Medical Devices, The Hague, The Netherlands). In addition, the three-way connectors should always be connected near the patient end, immediately next to the cannula to minimise mixing of the intravenous fluids with cisatracurium and thereby change in its temperature or pH.

 
   References Top

1.
Butterworth JF, Mackey DL, Wasnick JD. Neuromuscular blocking agents. In: Clinical Anesthesiology. 5 th ed. New York: McGraw Hill Education; 2013. p. 199-222.  Back to cited text no. 1
    
2.
Kisor DF, Schmith VD. Clinical pharmacokinetics of cisatracurium besilate. Clin Pharmacokinet 1999;36:27-40.  Back to cited text no. 2
    
3.
Kisor DF, Schmith VD, Wargin WA, Lien CA, Ornstein E, Cook DR. Importance of the organ-independent elimination of cisatracurium. Anesth Analg 1996;83:1065-71.  Back to cited text no. 3
    
4.
Welch RM, Brown A, Ravitch J, Dahl R. The in vitro degradation of cisatracurium, the R, cis-R'- isomer of atracurium, in human and rat plasma. Clin Pharmacol Ther 1995;58:132-42.  Back to cited text no. 4
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1369    
    Printed8    
    Emailed1    
    PDF Downloaded510    
    Comments [Add]    

Recommend this journal